Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, KY

April 8, 2021Wayne County, Kentucky

NWS Jackson, KY issued this special weather statement at Apr 8, 2021, 2:17 PM EDT for Wayne County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2021, 2:17 PM EDT (18:17 UTC)
Expired
Apr 8, 2021, 2:45 PM EDT
In force
28 min
Issued by
NWS Jackson, KY

County Wayne County, KY

The radar

The Louisville radar (KLVX), 149 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 354 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
354 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

764 
WWUS83 KJKL 081817
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
217 PM EDT Thu Apr 8 2021

KYZ083-081845-
Wayne-
217 PM EDT Thu Apr 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE COUNTY...

At 216 PM EDT, a strong thunderstorm was located over Cabell, or 9
miles west of Monticello, moving northeast at 35 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
Monticello, Betsey, Susie, Cabell, Zula, Parnell, Mill Springs,
Steubenville and Alpha.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3691 8497 3692 8496 3693 8496 3696 8492
      3695 8490 3700 8483 3699 8481 3685 8468
      3675 8501 3680 8502 3683 8506 3686 8506
TIME...MOT...LOC 1816Z 236DEG 32KT 3682 8501 

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Apr 8, 12:08 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 8, 12:08 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1208 PM EDT Thu Apr 8 2021

.UPDATE...
Issued at 1208 PM EDT THU APR 8 2021

The first round of showers continue to slide east across the area
this morning. Out ahead of this activity, temperatures have heated
up well in the far east, where mid to upper 70s are being
reported. Extensive cloud cover exists upstream, where low to mid
60s are being reported; however, there is some thinning noted
across central Kentucky and Tennessee. Showers are expected to
lift out over the next few hours, with additional convection
likely firing up out ahead of the cold front currently aligned
across western Kentucky. The latest water vapor imagery, shows the
next vorticity lobe pivoting through western Kentucky/Tennessee.
This feature will continue northeast, brushing our area later
today and into this evening. Another line or broken line of
convection will form across central Kentucky mid to late afternoon
and move east into our area. Effective shear values look to range
between 30 and 35 kts, and models are still showing some
instability, with MLCAPE values in the 500-1000 J/kg range nosing
into the western third of our area. As such, will have to watch
for any more organized structures within the line for the
potential for strong to severe wind gusts. Lower freezing levels
of around 9-9.5k feet and moderate 0-1 and 0-3 storm relative
helicity values of 100-200 m2/s2, and 200-300 m2/s2 still yield an
isolated large hail threat, and perhaps a short-lived spin up. The
threat will gradually diminish into this evening, as instability
wanes, and mid and upper level support pivot away from the area.
Have fine-tuned the PoPs, incorporating the latest radar trends,
as well as the more recent higher resolution model guidance into
early this evening. Updates have been sent.

UPDATE Issued at 730 AM EDT THU APR 8 2021

The first band of showers is moving into the southwestern parts of
the area this morning and weakening as it comes east. Recent gust
to the mid 30s mph at KEKQ show the winds aloft that could be
brought to the sfc in showers. Have updated the forecast mainly to
tweak the PoPs and add in the latest obs and trends for the T/Td
grids. These updates have been sent to the NDFD and web servers.

&&

.SHORT TERM...(Today through Friday)
Issued at 435 AM EDT THU APR 8 2021

08z sfc analysis shows a deep area of low pressure working into
the western Ohio Valley early this morning. This feature has
pushed the core of a sfc high pressure east and out of Kentucky.
This high has kept the weather quiet for much of the past week and
even this night was contributing to fairly light winds and mainly
just some high clouds. As a result, we still saw a large ridge to
valley split in the temperatures setup for much of this night,
especially in the east. Currently readings vary from the lower 50s
in those eastern sheltered spots to the mid and upper 60s on the
ridges. Dewpoints, meanwhile, range from the low and mid 50s in
the southwest valleys to the mid 40s on the hills. Under mostly
cloudy skies the winds have been mainly light and variable, but
recently picked up in the western parts at 5 to 10 mph from the
south. The main area of rain in the Commonwealth is associated
with a slowly approaching pre-frontal trough edging closer to the
Cumberland Valley early this morning. However, a few stray light
showers will be possible out ahead of this band into dawn and
beyond - while fog is again evidently non-existent.

The models are in very good agreement aloft through the bulk of
the short term portion of the forecast before separating late.
They all depict a deep and compact closed trough pivoting through
the Mid Mississippi Valley and western Ohio Valley today and
tonight before darting toward the Great Lakes on Friday. This
process will bring the core of the system's energy and height
falls to Kentucky this afternoon while another node passes
through late tonight. Heights will rebound on Friday as the main
trough lifts north northeast and away from the CWA. It is here
that the models diverge with the GFS quicker, deeper, and more
eastward with the trough's core than the ECMWF and, to a lesser
extent, the NAM. Locally, these differences are negligible so will
be using the blended NBM's solution as a starting point for the
grids with no qualms and only minor adjustments.

Sensible weather will feature a different couple of days than the
past many, as a weakening cold front approaches and brings several
rounds of convection into the area through this evening. The
threat of showers and a thunderstorm will linger into Friday,
though with less model support. Initially the wave of mainly
showers will dry up as it moves into the CWA this morning and
early afternoon. However, the next batch look to develop for the
mid to late afternoon and swing through taking advantage of near
peak heating for decent instability and some directional wind
shear aloft. For this reason, there is concern that some of the
thunderstorms could become strong given the right environmental
conditions with mainly damaging wind gusts as the threat, though
large hail and even a tornado cannot be ruled out given the
expected storm mode. Per the latest HRRR runs the strongest storms
don't appear to get too far into eastern Kentucky with the
afternoon and early evening round. A final round will then likely
cross the CWA towards midnight with the system's actual cold
front. After that, look for a lull and maybe a return of some
valley fog into Friday morning. A more moist environment and good
heating later that day also could mean some showers and
thunderstorms forming across the area by evening, but coverage
should be isolated at best - lacking the departing upper support.
Temperatures will be closer to normal for highs today and a notch
higher tomorrow while low tonight should be more uniform owing to
the pcpn and clouds - keeping the terrain differences to a small
range. Also, look for some breezy conditions this afternoon before
the front gets here with gusts to 30 mph possible, at times,
mainly in the western counties and higher eastern terrain.

Made only minor and primarily spot based adjustments to
temperatures through the period - a large change from the
practices of the past few nights. For the PoPs - have delineated
the different timing and movement of each round in the grids that
get washed out in the text products while also being on the lower
side of NBM values through evening.

.LONG TERM...(Friday night through Wednesday)
Issued at 345 AM EDT THU APR 8 2021

The start of the weekend is shaping up to be wet as a shortwave
vort max pushes northeast across east Kentucky. Largely diffluent
flow will provide good lift, providing ample support for rain
showers. The main surface trough and dry slot will push into the
area Saturday afternoon. Ample shear will be present, but
instability may be a bit more questionable. However, given the
shear and forcing aloft, a few strong to severe storms cannot be
completely ruled out. The cold front may slow down and stall out
over southeast Kentucky providing continued rain chances across
southeast Kentucky through Saturday evening. The upper level low
may dip far enough south to produce a few showers across our
northern zones on Sunday, but better chances that the area should
stay dry on Sunday. Increasing heights will bring the rain chances
to an end by Sunday evening and night. A secondary cold front is
poised to cross the area early next week, but moisture is very
limited with this feature, so we may just see a slight uptick mid
or high level cloud cover. Each model run keeps pushing back our
next rain chances for next week and this run was no different. In
fact the ECMWF now keeps much of next week dry. We'll see if the
other models trend this direction, but for right now, will bring a
chance of rain back into the forecast on Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
ISSUED AT 805 AM EDT THU APR 8 2021

A cold front moving in from the west will bring lowering CIGs
into the morning. However, conditions are still expected to be
predominantly VFR through the period. The initial chances for
showers will affect SME at the start of the period and then
spread eastward through early afternoon. However, they will likely
be on a diminishing trend as they try to move into the still dry
far eastern portion of the state. After this first round of
showers, additional showers and thunderstorms, more scattered in
nature, are expected to cross the area in the afternoon and early
evening. MVFR conditions may occur in the convection later today
and have included it in the TAFs where the threats were the
highest. The pcpn threat ends west to east later this evening with
CIGS mainly VFR into FRiday morning. Some gusts will accompany
the initial band of showers as seen with the peak winds at EKQ in
the low 30s. Elsewhere, winds will pick up out of the south to
southwest later today, with gusts topping 20-25 kts over much of
the area - diminishing after sunset.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...GREIF
LONG TERM...KAS
AVIATION...GREIF
Hazardous weather outlook, Apr 8, 3:45 AM EDT, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
345 AM EDT Thu Apr 8 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091045-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
345 AM EDT Thu Apr 8 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

There is a chance for thunderstorms, at times, through this
evening. A few of these storms could become strong during the
afternoon and evening hours with gusty winds being the primary
threat, but large hail and a tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance for thunderstorms at times from Friday through
Saturday during the afternoon and evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GREIF/KAS

In the hours before

Special weather statement, Apr 8, 2:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
217 PM EDT Thu Apr 8 2021

KYZ083-081845-
Wayne-
217 PM EDT Thu Apr 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE COUNTY...

At 216 PM EDT, a strong thunderstorm was located over Cabell, or 9
miles west of Monticello, moving northeast at 35 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
Monticello, Betsey, Susie, Cabell, Zula, Parnell, Mill Springs,
Steubenville and Alpha.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3691 8497 3692 8496 3693 8496 3696 8492
      3695 8490 3700 8483 3699 8481 3685 8468
      3675 8501 3680 8502 3683 8506 3686 8506
TIME...MOT...LOC 1816Z 236DEG 32KT 3682 8501

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 3:26 PM EDTSpecial Weather StatementJKLPulaski, Rockcastle49 min
Apr 8, 3:54 PM EDTSevere Thunderstorm WarningJKLJackson, Laurel, Pulaski, Rockcastle36 min
Apr 8, 4:27 PM EDTSevere Thunderstorm WarningJKLJackson, Laurel, Rockcastle33 min
Apr 8, 4:31 PM EDTSpecial Weather StatementJKLPulaski29 min
Apr 8, 5:07 PM EDTSpecial Weather StatementJKLLee38 min
Apr 8, 5:17 PM EDTSpecial Weather StatementJKLMontgomery28 min
Apr 8, 5:20 PM EDTSevere Thunderstorm WarningJKLEstill, Lee, Powell, Wolfe25 min
Apr 8, 5:40 PM EDTSevere Thunderstorm WarningJKLMenifee, Morgan, Powell, Wolfe25 min
Apr 8, 5:50 PM EDTSevere Thunderstorm WarningJKLEstill, Lee, Powell, Wolfe25 min
Apr 8, 5:56 PM EDTSevere Thunderstorm WarningJKLLaurel, McCreary, Pulaski, Whitley49 min
Apr 8, 6:02 PM EDTSevere Thunderstorm WarningJKLLaurel, McCreary, Pulaski, Wayne21 min
Apr 8, 6:14 PM EDTSevere Thunderstorm WarningJKLMenifee, Morgan, Powell, Wolfe31 min
Apr 8, 6:44 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Laurel, Owsley31 min
Apr 8, 6:51 PM EDTSevere Thunderstorm WarningJKLLaurel, Pulaski24 min
Apr 8, 6:58 PM EDTSevere Thunderstorm WarningJKLBell, Knox, Whitley35 min
Apr 8, 7:11 PM EDTSevere Thunderstorm WarningJKLBreathitt, Lee, Magoffin, Morgan, Wolfe49 min
Apr 8, 7:31 PM EDTSevere Thunderstorm WarningJKLClay, Laurel, Owsley29 min
Apr 8, 7:39 PM EDTSevere Thunderstorm WarningJKLBell51 min
Apr 8, 7:49 PM EDTSpecial Weather StatementJKLBreathitt26 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.